The Regina Police Service, in conjunction with the Saskatchewan Coroners Service, is investigating two separate deaths in the past 24 hours that may be fatal drug overdoses. NOTE: Cause and manner of death are conclusions that only the Coroners Service can make, and these cases are both still under investigation; but the circumstances of these deaths, in the wake of numerous non-fatal overdoses in our community, make it more important than ever to warn people about the consequences of illicit drug use. Anyone who is an active user of illicit fentanyl or fentanyl analogs is in danger. Even if people are not making good choices for themselves, others around them should be aware of the higher-than-usual potential for a drug overdose and have a safety plan. The Regina Police Service also recognizes there are those who have information which could help rid our community of these substances and hold people accountable for the crime of drug trafficking.
Last night, at approximately 9:29 p.m., February 14, 2020, police were dispatched to a residence in the 300 block of McCarthy Boulevard for a report of a person who was unresponsive. Police and EMS arrived and found an adult male who was deceased. There was no evidence at the scene that would suggest the death was a criminal case, but there was ample evidence of drug use. The deceased male is a 28 year-old Regina male; his next of kin have been notified of his death. The Coroner was called to the scene and an investigation is underway.
Early this morning, at approximately 2:46 a.m. February 15, 2020, police were called to a residence in the 3900 block of 2nd Avenue to assist other emergency responders. An unknown caller indicated there may be someone at the address who was overdosing on drugs. Police and EMS arrived and located a female who was deceased. Police secured the scene, requested the Coroner and began investigation. Police located several items suggesting drug use. This case is under investigation, in conjunction with the Saskatchewan Coroners Service. The deceased female was identified as a 37 year-old Regina woman; her next of kin have been notified of her death.
Both deaths are under investigation and the Coroners Service has ordered autopsies. Anyone with information that could help police in these investigations is asked to contact the Regina Police Service at 306-777-6500 or Crime Stoppers at 1-800-222-8477.
Since January 1st, police are aware of 46 instances of drug overdoses. Of these, police attended 29 cases and deployed Naloxone (or Narcan) 12 times. Two of these overdoses are fatal (as described above).
We cannot overemphasize the importance of calling 9-1-1 in the event of a drug overdose. Symptoms of an opioid overdose may include: slow or no breathing; gurgling, gasping or snoring; clammy, cool skin; and blue lips or nails. If you suspect someone has overdosed on any drug, call 9-1-1. The Good Samaritan Drug Overdose Act protects anyone who is experiencing, or anyone who is present when someone else is experiencing, a drug overdose from charges for possession of a controlled substance when they call 9-1-1 for help. More information about the Good Samaritan Drug Overdose Act is available here. People can also access Naloxone kits, if they are concerned about experiencing or witnessing a drug overdose. More information on take-home Naloxone is available online at: